Louisiana, 2011

Hail in Louisiana, March 29, 2011

March 29, 2011 · NWS SHV · 5 events in 4 counties and zones

Severe thunderstorms developed ahead of a cold front across portions of Northwest Louisiana during the evening of March 29th. The storms were elevated in nature and developed in response to a strong upper level trough which was moving across the region as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed ahead of a cold front across portions of Northwest Louisiana during the evening of March 29th. The storms were elevated in nature and developed in response to a strong upper level trough which was moving across the region as well. The storms, given their elevated nature...produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 29, 1:55 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 29, 1:55 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT TUE MAR 29 2011

.DISCUSSION...
A REINFORCING COLD FRONT WILL MOVE ACROSS THE FOUR STATE REGION TONIGHT...
BRINGING SCATTERED TO NUMEROUS SHOWERS AND TSTMS. AS THE FRONT
INTERSECTS A NORTHWARD MOVING WARM FRONT AND A STRONG MID LEVEL
SHORT WAVE APPROACHES FROM THE WEST...SOME OF THE THUNDERSTORMS
WILL HAVE A POTENTIAL TO BECOME STRONG TO SEVERE...ESPECIALLY
ACROSS THE SOUTHERN ZONES SOUTH OF INTERSTATE 20. RAIN CHANCES
WILL DECREASE FROM NORTHWEST TO SOUTHEAST LATE TONIGHT INTO
WEDNESDAY MORNING AS THE FRONT BRINGS IN MORE STABLE AND DRIER
AIR. HOWEVER...WILL HOLD ON TO SOME ISOLATED SHOWERS BEHIND THE
FRONT FOR WEDNESDAY NIGHT AS ANOTHER...FAIRLY DEEP SHORT WAVE
MOVES INTO THE REGION. MODELS HAVING SOME DISAGREEMENT WITH RAIN
CHANCES WITH THIS FEATURE...WITH GFS NOT VERY OPTIMISTIC. BUT LACK
OF MOISTURE WILL HOLD DOWN ANY SIGNIFICANT QPF...SO FOR NOW WILL
DO THE SAME. IT WILL BE UNSEASONABLY COOL UNTIL THURSDAY
AFTERNOON...THEN TEMPS SHOULD REACH NORMAL FOR THE LAST DAY OF MARCH.
LOOKS LIKE FRIDAY THROUGH THE WEEKEND WILL BRING WARMER THAN
NORMAL READINGS...ESPECIALLY BY SUNDAY AND MONDAY. GFS NOW BRINGS A
STRONG FRONT INTO THE REGION MONDAY NIGHT...AND THIS SHOULD BRING
A CHANCE OF SOME SEVERE SPRING STORMS.

&&

.AVIATION...
MOSTLY MVFR CIGS...CONTINUE ACROSS THE AREA THIS AFTN...WITH A COLD
FRONT PRODUCING SCATTERED SHOWERS AND ISOLD TSTMS ENTERING SE
OK...AND A WARM FRONT NEAR I-10 TAKING ITS TIME MOVG NORTH.
CONVECTION ELEVATED WITH COLD FRONT...AND POTENTIAL FOR DEEPER
CONVECTION WITH WARM FRONT TO THE SOUTH. WARM FRONT MAY PRODUCE
STG TSTMS VCNTY LFK TERMINAL WELL AFTER 0Z WED...WHILE COLD FRONT
PASSAGE BRINGING LOWERING MVFR CIGS...PSBL WIDESPREAD IFR CIGS
DURG THE OVERNIGHT. SOME PATCHY LIGHT RAIN OR DRIZZLE MAY ALSO
LOWER VSBYS. CONDITIONS TO IMPROVE WED AFTN ACROSS CWA WITH CIGS
BECMG SCATTERED...PERHAPS BEFORE 18Z ACROSS THE EAST TX
TERMINALS./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  61  44  67  50 /  70  20  20  10  10
MLU  49  61  43  66  50 /  70  30  20  10  10
DEQ  39  59  39  64  46 /  40  10  20  20  20
TXK  42  60  41  66  47 /  60  10  20  20  20
ELD  45  61  39  66  47 /  70  20  20  20  20
TYR  43  62  43  69  53 /  60  10  20  10  10
GGG  44  61  42  69  51 /  70  20  20  10  10
LFK  50  63  44  72  52 /  70  30  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/07
Hazardous weather outlook, Mar 29, 11:23 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT TUE MAR 29 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1223 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER THIS AFTERNOON INTO
THIS EVENING ACROSS MUCH OF THE FOUR STATE REGION. A SHORT WAVE
TROUGH COMBINED WITH UNSTABLE AIR ALOFT AND A SURFACE WARM FRONT
MAY RESULT IN THE DEVELOPMENT OF STRONG THUNDERSTORMS. A FEW OF
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORMS WILL CONTINUE INTO LATE WEDNESDAY BEFORE TAPERING
OFF FROM THE WEST. SOME OF THE STORMS MAY BE STRONG TO SEVERE
EARLY WEDNESDAY. ANOTHER UPPER TROUGH WILL BE APPROACHING
WEDNESDAY NIGHT INTO THURSDAY KEEPING THUNDERSTORMS ACTIVE...
BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR ACTIVATION OF STORM SPOTTER NETWORKS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS LOW TODAY AND
TONIGHT. HOWEVER...IF A STORM DOES OCCUR...ANY REPORTS OF HAIL OR
WIND DAMAGE RELAYED TO THE NATIONAL WEATHER SERVICE WILL BE
APPRECIATED.

In the hours before

Special weather statement, Mar 29, 3:58 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
458 PM CDT TUE MAR 29 2011

LAZ022-292230-
LA SALLE-
458 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     JENA AND MIDWAY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF MIDWAY...OR 24 MILES
NORTHEAST OF PINEVILLE...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PARKER
Special weather statement, Mar 29, 4:00 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 PM CDT TUE MAR 29 2011

TXZ150>153-292300-
NACOGDOCHES-PANOLA-RUSK-SHELBY-
500 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK AND PANOLA...
IN EASTERN TEXAS...
     SHELBY AND NACOGDOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER...GARRISON...TENAHA AND TIMPSON...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GARRISON...OR 13 MILES NORTHEAST
OF NACOGDOCHES...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PARKER
Special weather statement, Mar 29, 4:03 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 PM CDT TUE MAR 29 2011

LAZ013-019-021-292245-
CALDWELL-JACKSON-WINN-
503 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     JACKSON...CALDWELL AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CLARKS AND GRAYSON...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WINNFIELD...
MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PARKER
Special weather statement, Mar 29, 4:27 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
527 PM CDT TUE MAR 29 2011

TXZ126-137-138-150-292330-
GREGG-HARRISON-MARION-RUSK-
527 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...HARRISON...GREGG AND RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     HALLSVILLE...JEFFERSON...KARNACK...MARSHALL...SMITHLAND...WASKOM
     AND WOODLAWN...

AT 521 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTH OF HALLSVILLE...OR 11
MILES SOUTHEAST OF LONGVIEW...MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Mar 29, 4:47 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
547 PM CDT TUE MAR 29 2011

LAZ012-013-018-019-292330-
BIENVILLE-JACKSON-NATCHITOCHES-WINN-
547 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BIENVILLE AND NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     JACKSON AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     JONESBORO...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 16 MILES NORTHEAST OF CAMPTI...OR 18
MILES SOUTHWEST OF JONESBORO...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PARKER

The radar

The Shreveport radar (KSHV), 174 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Ouachita

When
March 29, 5:11 PM CST
Where
Ouachita County, 0.58 mi E of Frizzell
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.570, -91.990

Hail fell in the Lakeshore and Swartz area of Ouachita Parish.

Hail, Caddo

When
March 29, 5:30 PM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.470, -93.800

Hail, Bossier

When
March 29, 6:00 PM CST
Where
Bossier County, 2.43 mi ESE of (Bad)barksdale Afb
Measured
1.25 in hail
Reported by
Public
Coordinates
32.490, -93.630

Hail, Bossier

When
March 29, 6:00 PM CST
Where
Bossier County, 0.58 mi E of Fosters
Measured
1.5 in hail
Reported by
Public
Coordinates
32.520, -93.660

Hail, Bienville

When
March 29, 6:48 PM CST
Where
Bienville County, Arcadia
Measured
0.88 in hail
Reported by
Public
Coordinates
32.550, -92.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282461, 282462, 282463, 282464, 282465.